Tennessee, 2020

Hail in Tennessee, June 15, 2020

June 15, 2020 · NWS MRX · 1 event in 1 county or zone

An isolated thunderstorm formed in the vicinity of a surface trough during the early afternoon producing low end severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated thunderstorm formed in the vicinity of a surface trough during the early afternoon producing low end severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 12:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 15, 12:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
145 PM EDT Mon Jun 15 2020

.DISCUSSION...
the forecast area. A few showers are roaming in the vicinity of
the low, but mainly on the favorable right side of the feature.
Forecast is in relatively decent shape however, did some
adjustments to account for the south track of the low and kicked
up pops a bit across Northeast Tennessee. With further surface
heating, some convection will develop under the unseasonable cool
air aloft associated with the upper low. The temperature forecast
looks on track with some decent warming expected under mostly
sunny skies across Southeast Tennessee while a cooler afternoon is
expected farther north and east across the forecast area.

&&

.AVIATION...
18Z TAF DISCUSSION.
Isolated showers and a couple thunderstorms roaming around East
Tennessee this afternoon as an upper low drifts south toward the
Southern Atlantic states. It appears that the two terminals that
may be impacted this afternoon with a shower or a thunderstorm
will be tys and tri so included a tempo group for some of this
action through 21z. Ceilings could drop to mvfr category if a
shower passes over a terminal. Precipitation fades with loss of
heating overnight. Tuesday should be a little better day for
flight operations across most of the region. If a shower forms on
Tuesday, it would most likely develop near tri across extreme
Northeast Tennessee.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 15, 1:52 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
252 AM EDT Mon Jun 15 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160700-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
252 AM EDT Mon Jun 15 2020 /152 AM CDT Mon Jun 15 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon. Some of
these storms could be strong and produce small hail and gusty
winds. The area with the greatest risk for strong storms will be
along the Southern Appalachian Mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 15, 10:23 AM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
1123 AM EDT Mon Jun 15 2020

TNZ073-074-151615-
Sevier Smoky Mountains TN-North Sevier TN-
1123 AM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEVIER COUNTY UNTIL
1215 PM EDT...

At 1122 AM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving northeast at 10 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Smoky Mountains-Clingmans Dome, Smoky Mountains-Balsam Mountain,
Pittman Center, Harrisburg, Elkmont and Great Smoky Mountains
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3564 8365 3589 8348 3576 8328 3572 8327
      3571 8325 3569 8326 3565 8331 3566 8333
      3566 8335 3562 8340 3561 8342 3561 8344
      3557 8349 3556 8353
TIME...MOT...LOC 1522Z 218DEG 9KT 3565 8351

DH
Special weather statement, Jun 15, 11:17 AM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
1217 PM EDT Mon Jun 15 2020

TNZ067-068-086-151700-
Northwest Monroe TN-Roane TN-Loudon TN-
1217 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON AND CENTRAL ROANE
COUNTIES UNTIL 100 PM EDT...

At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving southwest at 10 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Sweetwater, Loudon, Fairview,
Midtown, Harriman, Philadelphia and Paint Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3567 8463 3569 8463 3569 8462 3571 8462
      3573 8464 3570 8467 3571 8467 3572 8468
      3595 8451 3588 8430 3559 8440
TIME...MOT...LOC 1616Z 023DEG 10KT 3585 8445

DH
Special weather statement, Jun 15, 11:19 AM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
1219 PM EDT Mon Jun 15 2020

TNZ072>074-151700-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
1219 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEVIER COUNTY UNTIL
100 PM EDT...

At 1218 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gatlinburg, moving northeast at 5 mph.

Penny size hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Gatlinburg, Pigeon Forge, Pittman Center, Townsend, Wears Valley,
Elkmont, Great Smoky Mountains National Park and Roundtop Mountain
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3564 8376 3568 8375 3568 8367 3569 8368
      3571 8368 3571 8370 3572 8370 3574 8372
      3586 8367 3573 8338 3556 8355
TIME...MOT...LOC 1618Z 209DEG 5KT 3566 8363

DH
Special weather statement, Jun 15, 11:24 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1224 PM EDT Mon Jun 15 2020

TNZ040-041-071>074-151715-
Cocke Smoky Mountains TN-Blount Smoky Mountains TN-
Sevier Smoky Mountains TN-Northwest Cocke TN-NW Blount TN-
North Sevier TN-
1224 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
SOUTHWESTERN COCKE AND SOUTHERN SEVIER COUNTIES UNTIL 115 PM EDT...

At 1224 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Smoky Mountains-Newfound
Gap to 11 miles north of Smoky Mountains-Fontana Area. Movement was
northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap, Smoky
Mountains-Fontana Area, Smoky Mountains-Balsam Mountain, Pittman
Center, Townsend, Walland, Wears Valley and Cades Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3552 8389 3575 8382 3589 8315 3573 8321
      3572 8325 3569 8326 3566 8330 3566 8335
      3558 8348 3557 8359 3558 8361 3557 8363
      3556 8376 3553 8381
TIME...MOT...LOC 1624Z 206DEG 12KT 3571 8331 3567 8373

DH
Special weather statement, Jun 15, 12:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
101 PM EDT Mon Jun 15 2020

TNZ040-070-073-074-151800-
Jefferson TN-Sevier Smoky Mountains TN-Northwest Cocke TN-
North Sevier TN-
101 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...WEST
CENTRAL COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 200 PM EDT...

At 100 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gatlinburg, moving north at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Jefferson City, Newport, Gatlinburg, Dandridge, Pigeon
Forge, Pittman Center, Bird Crossing, Fairgarden and Chestnut Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3568 8337 3575 8360 3609 8351 3599 8317
TIME...MOT...LOC 1700Z 200DEG 13KT 3579 8345

DH
Special weather statement, Jun 15, 12:38 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
138 PM EDT Mon Jun 15 2020

TNZ068-069-071-151830-
Loudon TN-Knox TN-NW Blount TN-
138 PM EDT Mon Jun 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOUDON...
SOUTHWESTERN KNOX AND NORTHWESTERN BLOUNT COUNTIES UNTIL 230 PM
EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving southwest at 15 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Maryville, Lenoir City, Alcoa, Farragut, Louisville,
Rockford, Eagleton Village, Greenback and Friendsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3603 8397 3589 8382 3562 8411 3583 8433
TIME...MOT...LOC 1738Z 047DEG 14KT 3592 8397

DH

The radar

The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
June 15, 1:00 PM EST
Where
Sevier County, 1.78 mi NW of Pitner
Measured
1 in hail
Reported by
Public
Coordinates
35.900, -83.770

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888522.